Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 22, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 1, 2001, 7:27 PM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 63 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2001, 7:27 PM CDT (00:27 UTC)
- Expired
- May 1, 2001, 8:30 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Dodge County, MN, Olmsted County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:48 PM CDT | Thunderstorm Wind 52 M | Rochester, MN | |
| May 1, 7:48 PM CDT | Hail 1.75 | Rochester, MN | |
| May 1, 7:52 PM CDT | Hail 1 | Rochester, MN | |
| May 1, 8:00 PM CDT | Hail 0.75 | Mantorville, MN | |
| May 1, 8:06 PM CDT | Thunderstorm Wind 52 M | Eyota, MN | |
| May 1, 8:06 PM CDT | Tornado F0 | Stewartville, MN | |
| May 1, 8:30 PM CDT | Hail 0.75 | Stewartville, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 020028 SVRLSE MNC039-109-020130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 727 PM CDT TUE MAY 1 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DODGE COUNTY IN SOUTHEAST MINNESOTA OLMSTED COUNTY IN SOUTHEAST MINNESOTA * UNTIL 830 PM CDT * AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HAYFIELD...OR ABOUT 10 MILES SOUTH OF DODGE CENTER...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR BYRON AT 740 PM CDT... NEAR STEWARTVILLE AT 750 PM CDT... NEAR ROCHESTER AT 755 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN. $$ RIECK LAT...LON 4399 9294 4383 9288 4384 9228 4415 9240
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:35 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 1, 2:35 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT TUE MAY 1 2001 MAIN FORECAST FOCUS IS ON SEVERE POTENTIAL THIS EVENING...THEN ON RAIN CHANCES THROUGH THE REMAINDER OF THE FORECAST. TEMPERATURE TRENDS ARE ALSO OF CONCERN. LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTER OVER SOUTHERN MANITOBA...WITH COLD FRONT FROM EXTREME WESTERN MN DOWN INTO NORTHEAST NEBRASKA. TEMPERATURES AHEAD OF THE BOUNDARY WARMING NICELY...WITH GOOD DROPS BEHIND. DEWPOINTS ARE UP INTO THE MIDDLE 60S FROM WESTERN IA UP INTO SOUTH-CENTRAL MN. VISIBLE SATELLITE IMAGERY SHOWING A LITTLE CUMULUS TRYING TO FIRE ON THE BOUNDARY... WHICH SHOULD BE THE BEGINNINGS OF A LINE OF THUNDERSTORMS LATER THIS AFTERNOON AS IT TAPS THIS MOISTURE. STILL LEANING TOWARD THE ETA SOLUTION FOR THE BULK OF THE FORECAST... ALTHOUGH AVN APPEARS TO BE MORE REASONABLE LATE...AND INTO THE EARLY EXTENDED PERIOD. IMPRESSIVE WAVE SEEN IN VAPOR IMAGERY OVER SOUTHEAST SASKATCHEWAN EARLY THIS AFTERNOON...WITH NOSE OF UPPER JET ENERGY PUNCHING ACROSS ND. THE WAVE SPINS UP A DEEPENING TROUGH OVER SOUTHERN CANADA TONIGHT...SENDING RIPPLES OF ENERGY ACROSS MN AND FORECAST AREA. THIS WILL HELP DRIVE THE FRONT ACROSS MN AND INTO WI BY WEDNESDAY MORNING...BUT THE SOUTHERN END OF THE FRONT WILL MOVE MUCH SLOWER...HANGING UP ACROSS IA. LINE OF STORMS SHOULD FIRE ON BOUNDARY LATE THIS AFTERNOON...WITH CAPES UP OVER 2000 J/KG. GOOD SHEAR FOR ORGANIZED CONVECTION...AND THERE IS THE POSSIBILITY FOR ROTATING STORMS WITH HELICITY NEAR OR ABOVE 300 OVER FORECAST AREA. HAVE MAINTAINED SEVERE WORDING IN ZONES FOR THE EVENING HOURS...WITH HAIL AND DAMAGING WINDS THE PRIMARY THREATS. SLOWING NATURE OF FRONT AS IT LOSES ITS PUSH MAY ALLOW RAIN TO LINGER INTO WEDNESDAY. THINKING DENSITY OF COOL AIR WITH RAIN MAY DRIVE THE BOUNDARY FARTHER SOUTH...BUT CAN'T COMPLETELY RULE OUT THE ETA POSITION. THUS HAVE MAINTAINEDa POPS. WITH BOUNDARY HANGING OUT NEARBY INTO THURSDAY...AND ANOTHER WAVE EJECTING INTO THE AREA...HAVE MAINTAINED RAIN CHANCES INTO THURSDAY AND THURSDAY NIGHT AS WELL. .LSE...NONE. WELVAERT
In the hours before
Special weather statement, May 1, 4:15 PM CDT, 3 hours 12 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-020300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 415 PM CDT TUE MAY 1 2001 HAZARD - SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL AND DAMAGING WINDS. TORNADOES ALSO POSSIBLE. TIMING - THUNDERSTORMS HAVE QUICKLY DEVELOPED OVER WESTERN AND CENTRAL IOWA...ALONG A COLD FRONT WHICH RAN FROM CENTRAL MINNESOTA INTO WESTERN IOWA. THE STORMS WILL MOVE INTO SOUTHEAST MINNESOTA AND AND NORTHEAST IOWA BY 6 PM....AND WESTERN WISCONSIN TOWARD 7 PM. LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. WITHIN THIS AREA...A MODERATE RISK FOR SEVERE WEATHER IS EXPECTED ALONG AND WEST OF A ROCHESTER MINNESOTA TO CHARLES CITY IOWA LINE. DISCUSSION - A COLD FRONT...MOVING ACROSS THE UPPER MIDWEST THIS EVENING...WILL CONTINUE TO TRIGGER A LINE OF SHOWERS AND THUNDERSTORMS. ISOLATED SUPERCELLS WILL ALSO BE POSSIBLE. AMPLE INSTABILITY AND A FAVORABLE WIND PROFILE SUPPORT LARGE HAIL FORMATION...ALONG WITH THE CHANCE FOR DAMAGING WINDS. TORNADOES WILL ALSO BE POSSIBLE. SPOTTER INFORMATION - WIDESPREAD SP?OTTER ACTIVATION IS ANTICIPATED. RIECK
Special weather statement, May 1, 6:53 PM CDT, 34 minutes before
IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-020200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
653 PM CDT TUE MAY 1 2001
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES:
IN MINNESOTA
WABASHA...FILLMORE...MOWER...DODGE...WINONA...AND OLMSTED
IN IOWA
CHICKASAW...FLOYD...HOWARD...AND MITCHELL
IN WISCONSIN
BUFFALO AND TREMPEALEAU
INCLUDING THE CITIES OF...WABASHA...ROCHESTER...PRESTON...OSAGE...
MANTORVILLE...DODGE CENTER...CHARLES CITY...AUSTIN AND ALMA
STRONG THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT WHICH EXTENDS FROM JUST MINNEAPOLIS...TO BLUE EARTH MINNESOTA
IN FARIBAULT COUNTY...TO JUST SOUTH OF SIOUX CITY IOWA.
PERSONS IN THE WATCH AREA ARE ENCOURAGED TO REVIEW SAFETY RULES AND
BE READY TO ACT QUICKLY SHOULD SEVERE WEATHER BE OBSERVED OR A
WARNING BE ISSUED. STAY TUNED TO YOU[R FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER INFORMATION.
BOYNELocal storm report, May 1, 6:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT TUE MAY 1 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM WEST CONCORD MN .75 INCH HAIL
05/01/01 DODGE REPORTED BY SPOTTERS
WELVAERTThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:06 PM CDT | Tornado Warning | ARX | Mower | 39 min |
| May 1, 7:44 PM CDT | Tornado Warning | ARX | Mower | 46 min |
| May 1, 7:51 PM CDT | Tornado Warning | ARX | Olmsted | 39 min |
| May 1, 8:03 PM CDT | Tornado Warning | ARX | Fillmore | 57 min |
| May 1, 8:10 PM CDT | Tornado Warning | ARX | Winona | 50 min |
| May 1, 9:02 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Winona | 58 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.